Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Tucson, AZ

August 2, 2005Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2005, 12:55 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 12:55 PM MST (19:55 UTC)
Expired
Aug 2, 2005, 1:35 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Santa Cruz County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 021955
SVRTWC
AZC019-023-022030-
/O.NEW.KTWC.SV.W.0091.050802T1955Z-050802T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 130 PM MST

* AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES EAST OF TUBAC...OR ABOUT 20 MILES NORTHEAST OF NOGALES...AND
  MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SONOITA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3174 11115 3133 11113 3134 11055 3172 11056

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WWUS55 KTWC 022015
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST TUE AUG 2 2005

AZC019-023-022030-
/O.CON.KTWC.SV.W.0091.000000T0000Z-050802T2030Z/
SANTA CRUZ AZ-PIMA AZ-
116 PM MST TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM MST FOR
SOUTHEASTERN PIMA AND SANTA CRUZ COUNTIES...

AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PATAGONIA...OR ABOUT 19 MILES NORTHEAST OF NOGALES...
MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATAGONIA LAKE...TUMACACORI...TUBAC...RIO RICO...PENA BLANCA LAKE...
MADERA CANYON...ARIVACA JUNCTION AND AMADO.

LAT...LON 3174 11115 3133 11113 3134 11055 3172 11056

$$

WEATHER.GOV/TUCSON

CS
000 
WWUS55 KTWC 022034
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST TUE AUG 2 2005

AZC019-023-022043-
/O.EXP.KTWC.SV.W.0091.000000T0000Z-050802T2030Z/
SANTA CRUZ AZ-PIMA AZ-
133 PM MST TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND SANTA
CRUZ COUNTIES EXPIRES AT 130 PM MST...

AT 130 PM MST...THE THUNDERSTORMS IN NORTHERN GREENLEE COUNTY HAD 
DIMINISHED TO BELOW SEVERE LEVELS. 

LAT...LON 3174 11115 3133 11113 3134 11055 3172 11056

$$

WEATHER.GOV/TUCSON

CS
000 
WWUS55 KTWC 022035 CCA
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST TUE AUG 2 2005

AZC019-023-022043-
/O.EXP.KTWC.SV.W.0091.000000T0000Z-050802T2030Z/
SANTA CRUZ AZ-PIMA AZ-
133 PM MST TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND SANTA
CRUZ COUNTIES EXPIRES AT 130 PM MST...

AT 130 PM MST...THE THUNDERSTORMS IN SANTA CRUZ COUNTY HAD 
DIMINISHED TO BELOW SEVERE LEVELS. 

LAT...LON 3174 11115 3133 11113 3134 11055 3172 11056

$$

WEATHER.GOV/TUCSON

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:29 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 9:29 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
929 AM MST TUE AUG 2 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. THERE WILL BE DAY-TO-DAY
VARIATIONS...BUT IN GENERAL MOISTURE WILL REMAIN PLENTIFUL ENOUGH
FOR A DAILY BOUT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.
&&

.DISCUSSION...THE TUCSON MORNING UPPER-AIR SOUNDING WAS SHOWING A
MODERATELY UNSTABLE AIRMASS IN PLACE TODAY WITH PLENTY OF MOISTURE.
THE STEERING FLOW WAS GENERALLY FROM THE EAST TO SOUTHEAST BUT
RATHER LIGHT. THE EL PASO SOUNDING SHOWED A LITTLE STRONGER MID
LEVEL FLOW AND THE DIRECTIONAL SHEAR ON REGIONAL SOUNDINGS WAS WEAK.
PWATER VALUES WERE STILL NEAR OR IN EXCESS OF 1.50 INCHES WITH A DRY
MID LEVEL LAYER PRESENT. BASED ON THE THERMODYNAMIC PROFILES...THE
AIRMASS LOOKED RIPE FOR STRONG DEEP CONVECTION TODAY ACROSS
SOUTHEAST ARIZONA. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL
AND STRONG DOWNBURST WINDS. EXPECT THUNDERSTORMS TO FIRE IN THE
MOUNTAINS THIS MORNING WITH THE ACTIVITY MOVING INTO THE LOWER
DESERTS THIS AFTERNOON AND EVENING. ACROSS EASTERN COCHISE AND
GRAHAM COUNTIES...THE POTENTIAL FOR DAMAGING WINDS WILL BE THE MAIN
CONCERN WITH LOCALLY HEAVY DOWNPOURS AND WET MICROBURST TYPE STORMS
ELSEWHERE. THE UPPER-AIR PATTERN SHOWED AN UPPER LOW SPINNING OVER
MEXICO JUST SOUTH OF THE TEXAS BIG BEND AREA WITH A WEAK CIRCULATION
NEAR BAJA. A BROAD HIGH PRESSURE RIDGE REMAINED CENTERED OVER THE
CENTRAL UNITED STATES THIS MORNING AND WAS THE MAIN FEATURE
PROVIDING THE MID LEVEL EAST TO SOUTHEASTERLY FLOW. LATEST MODELS
KEEP THE UPPER HIGH CENTERED OVER THE CENTRAL UNITED STATES THE NEXT
FEW DAYS WHICH WILL MAINTAIN MOISTURE OVER THE REGION. THE UPPER LOW
OVER MEXICO WAS PROGGED TO SLOWLY TRACK WESTWARD POSSIBLY ENHANCING
THUNDERSTORM ACTIVITY THURSDAY INTO FRIDAY. UNTIL THEN...ISOLATED TO
SCATTERED THUNDERSTORMS CAN BE ANTICIPATED EACH DAY.
&&

.FIRE WEATHER...STILL ENOUGH MOISTURE IN PLACE TO RESULT IN HIGH RH
VALUES DURING THE OVERNIGHT HOURS FOR ALL BUT THE FAR EASTERN
AREAS...WHERE SOME TEMPORARY DRYING (ALBEIT SLIGHT) HAS TAKEN PLACE
AT THE SURFACE. A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO
CONTINUE IN PLACE THROUGHOUT THE FORECAST PERIOD WITH SCATTERED
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE.....JULY HIGHLIGHTS...
...ALL-TIME WARMEST MONTH ON RECORD...
...WARMEST AND 11TH DRIEST JULY ON RECORD...
...2ND LATEST START TO THE ANNUAL MONSOON...
...LONGEST STRETCH WITH HIGHS OF 100 DEGREES OR GREATER...
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...JD
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 12:15 PM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST TUE AUG 2 2005

AZZ019-029>035-031900-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA...ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SYNOPSIS...PLENTY OF MONSOON MOISTURE REMAINS FROM THE WESTERN
DESERTS TO THE CHIRICAHUAS. LESS CLOUDINESS TODAY SHOULD RESULT IN
MORE ACTIVE THUNDERSTORMS REGION WIDE. STORMS WILL PROPAGATE OFF
HIGHER TERRAIN INTO THE STRONGLY HEATED LOWER ELEVATIONS DURING THE
AFTERNOON AND EVENING.

DISCUSSION...WHILE SHEAR REMAINS VERY WEAK...15-25 KT OF EASTERLY
MID LEVEL FLOW FLOWING BELOW FOUR CORNERS HIGH MAY INCREASE THREAT
OF SEVERE THIS AFTERNOON COMPARED TO THE PAST FEW DAYS...WITH GUSTY
WINDS IN STRONGEST CELLS.  MODERATE INSTABILITY AND STEEP LOW LEVEL
LAPSE RATES INDICATE GENERALLY PULSE CELLS BUT A FEW MULTICELLULAR
STORMS MAY OCCUR LATE THIS AFTERNOON...ESPECIALLY NEAR INTERSECTING
OUTFLOWS. AGAIN THE MAIN THREAT WILL BE FLASH FLOODING...DUE TO SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND PIMA
COUNTIES WHERE HEAVY RAINS HAVE OCCURED THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 2, 12:42 PM MSTSevere Thunderstorm WarningTWCGreenlee55 min
Aug 2, 1:13 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 2, 2:39 PM MSTSevere Thunderstorm WarningTWCCochise, Graham38 min
Aug 2, 3:49 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 2, 4:28 PM MSTFlash Flood WarningTWCCochise62 min
Aug 2, 4:46 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 2, 4:55 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.